Alert archive / Texas / High Wind Warnings in 2008

High Wind Warning 8, NWS Amarillo, TX

December 18, 200813 counties in Texas; Beaver County, Texas County, Oklahoma

NWS Amarillo, TX issued this high wind warning at Dec 18, 2008, 5:19 PM CST for 13 counties in Texas; Beaver County, Texas County, Oklahoma. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 18, 2008, 5:19 PM CST (23:19 UTC)
Expired
Dec 18, 2008, 7:13 PM CST
In force
114 min
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Gray County, TX, Hansford County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 85 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1923 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KAMA 182319
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
519 PM CST THU DEC 18 2008

...HIGH WINDS EXPECTED THROUGH THIS EVENING ACROSS MUCH OF THE TEXAS
AND OKLAHOMA PANHANDLES...

.A STRONG PACIFIC COLD FRONT IS MOVING ACROSS THE PANHANDLE THIS
EVENING. AS THE FRONT MOVES ACROSS THE AREA IT IS ACCOMPANIED BY
WINDS IN EXCESS OF 55 MPH.

OKZ002-003-TXZ002>005-007>010-012>014-017-018-190600-
/O.NEW.KAMA.HW.W.0008.081218T2319Z-081219T0600Z/
TEXAS-BEAVER-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-MOORE-HUTCHINSON-
ROBERTS-HEMPHILL-POTTER-CARSON-GRAY-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...GUYMON...BEAVER...FORGAN...STRATFORD...
SPEARMAN...GRUVER...PERRYTON...BOOKER...HIGGINS...FOLLETT...
DUMAS...BORGER...MIAMI...CANADIAN...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...CANYON...CLAUDE
519 PM CST THU DEC 18 2008

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING FOR MOST OF THE CENTRAL AND EASTERN TEXAS AND OKLAHOMA
PANHANDLES UNTIL MIDNIGHT CST TONIGHT.

VERY STRONG WINDS ASSOCIATED WITH A STRONG PACIFIC COLD FRONT WILL
AFFECT MOST AREAS OF THE TEXAS AND OKLAHOMA PANHANDLES THIS EVENING. WINDS
MAY BRIEFLY GUST TO 60 MPH AS THE FRONT MOVES THROUGH THE AREA.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$
1 follow-up statement
000 
WWUS74 KAMA 190113
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
713 PM CST THU DEC 18 2008

...THE THREAT FOR WINDS EXCEEDING HIGH WIND CRITERIA HAS DIMINISHED
FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES...

.WINDS WILL GRADUALLY DECREASE THROUGH THE EVENING DUE TO LESS
MIXING AS WE MOVE INTO THE OVERNIGHT HOURS.

OKZ002-003-TXZ002>005-007>010-012>014-017-018-190215-
/O.CAN.KAMA.HW.W.0008.000000T0000Z-081219T0600Z/
TEXAS-BEAVER-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-MOORE-HUTCHINSON-
ROBERTS-HEMPHILL-POTTER-CARSON-GRAY-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...GUYMON...BEAVER...FORGAN...STRATFORD...
SPEARMAN...GRUVER...PERRYTON...BOOKER...HIGGINS...FOLLETT...
DUMAS...BORGER...MIAMI...CANADIAN...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...CANYON...CLAUDE
713 PM CST THU DEC 18 2008

...HIGH WIND WARNING IS CANCELED...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELED THE HIGH
WIND WARNING FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. 

WITHOUT DAYTIME MIXING AND THE DISSIPATION OF THE SHOWERS ASSOCIATED
WITH A POTENT PACIFIC COLD FRONT...THE THREAT FOR WINDS EXCEEDING
HIGH WIND CRITERIA IS UNLIKELY. WINDY CONDITIONS WILL CONTINUE
OVERNIGHT...BUT ARE EXPECTED TO REMAIN IN THE 20 TO 30 MPH RANGE WITH
A FEW GUSTS UP TO 45 MPH.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at Dec 18, 4:00 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Dec 18, 4:00 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CST THU DEC 18 2008

.DISCUSSION...
MAIN FORECAST CONCERN CENTERS ON TEMPERATURES THROUGH THE FORECAST
PERIOD.

STRONG UPPER SHORT WAVE DIGGING ACROSS THE SOUTHERN ROCKIES WILL LIFT
NORTHEAST...INTO THE MID MISSISSIPPI VALLEY FRIDAY MORNING. ALTHOUGH
GOES WATER VAPOR IMAGERY INDICATES DRIER AIR WORKING ITS WAY INTO THE
AREA...WARM AIR ADVECTION...WEAK ISENTROPIC LIFT...AND PRESSURE FALLS
AHEAD OF TROUGH RESULTED IN LIGHT RAIN ACROSS EASTERN NEW MEXICO THIS
AFTERNOON. ALTHOUGH CURRENT MODEL RUNS KEEP US DRY-SLOTTED TONIGHT...
INSERTED LIGHT RAIN SHOWERS FOR TONIGHT GIVEN CURRENT RADAR TRENDS.
HOWEVER WITH DRIER AIR AT THE LOW LEVELS...EXPECT ANY SHOWERS TO BE
FAIRLY ISOLATED AND SHOULD DIMINISH ONCE THE SHORT WAVE LIFTS ACROSS
THE AREA. COLD FRONT ASSOCIATED WITH ITS SURFACE LOW WILL PUSH ACROSS
THE PANHANDLES OVERNIGHT. THIS FRONT IS MORE PACIFIC IN NATURE AND
ALTHOUGH TEMPS WILL BE SLIGHTLY COOLER FRIDAY...LOW LEVEL PARCEL
TRAJECTORIES SUGGEST HIGHS IN THE LOWER 50S TO MID 60S LOOK
FEASIBLE FOR FRIDAY.

A MORE POTENT COLD FRONT IS EXPECTED TO MOVE ACROSS THE PANHANDLES
ON SATURDAY AS UPPER TROUGH DIGS INTO THE NORTHERN PLAINS. MODEL
GUIDANCE IS IN GOOD AGREEMENT WITH FRONTAL PASSAGE IN THE AFTERNOON
AS UPPER TROUGH FURTHER DIGS INTO THE CENTRAL PLAINS. STRONG COLD
AIR ADVECTION BEHIND THE FRONT WILL CAUSE TEMPS TO CRASH IN THE
AFTERNOON. NOT EXPECTING ANY PRECIP WITH THIS FRONT AS MOISTURE
REMAINS RATHER LIMITED.

UPPER TROUGH HEADS INTO THE GREAT LAKES REGION SUNDAY WITH RIDGING
TAKING PLACE OVER THE WESTERN CONUS. HIGH PRESSURE BUILDS INTO THE
CENTRAL PLAINS SUNDAY...REINFORCING THE ARCTIC AIRMASS ACROSS THE
PANHANDLES. MODELS INDICATE THE SOUTHERN FRINGE OF THE ARCTIC AIR
REMAINS A LITTLE FURTHER NORTH SO NOT EXPECTING TEMPS TO GET AS COLD
AS THE LAST ARCTIC INTRUSION...WITH TEMPS IN THE MID 20S TO MID 30S
SUNDAY. MID LEVEL RIDGE SLIDES EASTWARD EARLY NEXT WEEK BEFORE
ANOTHER UPPER TROUGH SLIDES ACROSS THE NORTHERN PLAINS. THIS SYSTEM
WILL DRAG ANOTHER COLD FRONT THROUGH THE PANHANDLES TUESDAY. FLAT
ZONAL FLOW DEVELOPS ONCE THIS SYSTEM PUSHES EAST...SUGGESTING A DRY
AND WARM WEATHER PATTERN SHAPING UP FOR CHRISTMAS EVE AND CHRISTMAS
DAY.

CLK

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE LOW FRIDAY AS SLIGHTLY COOLER AIR
MOVES INTO THE PANHANDLES FRIDAY BEHIND A PACIFIC COLD FRONT.
HOWEVER ON SATURDAY...A MUCH STRONGER COLD FRONT WILL PUSH THROUGH
THE PANHANDLES DURING THE DAY. NORTHERLY WINDS WILL INCREASE BEHIND
THE FRONT. THIS COMBINED WITH MINIMUM RELATIVE HUMIDITIES
FALLING TO AROUND 15 TO 20 PERCENT IN THE SOUTHEAST PORTION OF THE
TEXAS PANHANDLE...CAN RESULT IN ELEVATED FIRE WEATHER CONDITIONS FOR
THIS AREA. FIRE WEATHER CONDITIONS LOOK LOW EARLY NEXT WEEK AS
COLDER AIR OVER THE PANHANDLES WILL LEAD TO MINIMUM RELATIVE HUMIDITY
VALUES REMAINING ABOVE CRITICAL THRESHOLDS.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                32  60  32  41  11 /  10   0   0   0   0
BEAVER OK                  26  50  26  37   9 /  10   0   0   0   0
BOISE CITY OK              27  52  24  34   9 /  10   0   0   0   0
BORGER TX                  34  58  38  43  11 /  10   0   0   0   0
BOYS RANCH TX              29  60  30  44  14 /  10   0   0   0   0
CANYON TX                  33  62  31  45  12 /  10   0   0   0   0
CLARENDON TX               37  63  37  54  13 /  10   0   0   0   0
DALHART TX                 23  54  25  37  14 /  10   0   0   0   0
GUYMON OK                  29  54  28  35  12 /  10   0   0   0   0
HEREFORD TX                31  61  30  50  13 /  10   0   0   0   0
LIPSCOMB TX                30  56  29  45   9 /  10   0   0   0   0
PAMPA TX                   34  58  37  45  11 /  10   0   0   0   0
SHAMROCK TX                36  62  34  56  13 /  10   0   0   0   0
WELLINGTON TX              37  65  35  58  13 /  10   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/05
Hazardous weather outlook, Dec 18, 1:00 PM CST, 4 hours 19 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST THU DEC 18 2008

OKZ001>003-TXZ001>020-191200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE COMBINATION OF ABOVE NORMAL TEMPERATURES IN THE 60S...SOUTHWEST
TO WEST WINDS OF 25 TO 30 MPH WITH HIGHER GUSTS...AND FORECAST
MINIMUM RELATIVE HUMIDITIES AROUND 25 PERCENT WILL LIKELY LEAD TO
ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON ACROSS THE OKLAHOMA
AND TEXAS PANHANDLES.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES THROUGH THIS EVENING
DUE TO THE WINDY CONDITIONS.

.DAYS TWO THROUGH SEVEN...

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE AGAIN ON SATURDAY
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES DUE TO LOW RELATIVE
HUMIDITIES AND BREEZY TO WINDY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

Nearby

High Wind Warnings in Texas, 2008High Wind Warnings in Oklahoma, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.